Winter Weather, Columbiana
- When
- March 20, 7:00 PM EST to March 21, 3:30 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Southern stream low brought a period of mixed precipitation across the higher elevations, which eventually changed to snow cross much of the upper Ohio Valley as an upper trough pivoted overhead and coastal low development enhanced cold advection across the region. While ice amounts generally were a a tenth of an inch or less, snow amounts of 6-8 inches, with some isolated higher amounts…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Southern stream low brought a period of mixed precipitation across the higher elevations, which eventually changed to snow cross much of the upper Ohio Valley as an upper trough pivoted overhead and coastal low development enhanced cold advection across the region. While ice amounts generally were a a tenth of an inch or less, snow amounts of 6-8 inches, with some isolated higher amounts approaching 10 inches, were reported in a swath across east central Ohio, western Pennsylvania and the mountains of Pennsylvania, West Virginia and Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 20, 4:52 PM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
552 PM EDT Tue Mar 20 2018
.SYNOPSIS...
Snow will continue overnight, before gradually tapering off
Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
550pm update...have modified overnight PoPs in line with latest
radar trends and hires model guidance. Snowfall coverage has
greatly decreased as shortwave trough slowly moves toward
Eastern PA. All that is really left of note at this time, is a
thin snow band stretching from the ridges of Westmo into
Southern Allegheny county. This band has developed along an area
of mid-level convergence. Models are showing this convergence
zone eroding by 00z. Expect snow to get going again after 06z
with the passage of the next shortwave.
Previous discussion...
This second low is progged to dig across the OH/TN Valleys
tonight and part of Wed. Cold advection in the wake of the
initial low should result in all snow across the region.
Accumulating snow is expected as temperature drops below
freezing at night. The highest snow rates will occur late
tonight, from 3 AM to 10 AM roughly, as upward motion is
maximized, and likely will pose a concern for the morning
commute.
A non-trivial, ely H8 wind anomaly will supply increasing
moisture into the ridges, where snow totals were increased over
the previous shift's forecast. Otherwise, very few changes to
snow totals were made. In general, 1-3" in ern OH, 2-5" from
near PHD-LBE, 6-12" in the ridge zones, with localized 16-18"
reports possible in the highest ridges. Less than 1" is expected
N of I-80, where temp today will be highest and the least
amount of precipitation is anticipated owing to lingering low-
level dry air.
Snow will wane quickly Wed afternoon as a coastal low pressure
system intensifies.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Dry weather returns amid shortwave ridging Wed night and Thu.
Below-average temperature is expected to persevere as nwly flow
supplies a steady source of cooler air.
Some models indicate the passage on Fri of a shortwave trough in
nwly flow. A lack of moisture may preclude snow showers, but
this period may be one to watch for needed forecast adjustments.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A srn-stream low is noted in most medium-range model forecasts
during the Sat/Sun timeframe. However, the nrn extent to which
its precipitation shield can spread differs by model. It does
appear that the nrn-stream ridge building in the Great Lakes
region over the weekend could limit its influence on the Ohio
Valley, but a wintry mix is not out of the question.
Upper-level wave breaking late in the weekend and eventual swly
flow aloft will lead to a warm-up to near seasonal average
beginning early next week. But such a pattern also will increase
chances for precipitation.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MVFR restrictions in the snow south of I-80 will continue into
Wednesday. May see a brief respite this evening, as we hit a
lull in the snow activity. A deterioration to IFR is possible
late tonight/early Wed morning as precipitation coverage and
intensity ramps up again.
OUTLOOK...
Restrictions, albeit with gradual improvement, are likely into
Thursday morning.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 8 PM EDT Wednesday for MDZ001.
OH...Winter Weather Advisory until 8 PM EDT Wednesday for
OHZ039>041-048>050-057>059-068-069.
PA...Winter Weather Advisory until 8 PM EDT Wednesday for PAZ013-
020-029-031.
Winter Storm Warning until 8 PM EDT Wednesday for PAZ074-076.
Winter Weather Advisory until 8 PM EDT Wednesday for PAZ014-
021>023-073-075.
WV...Winter Weather Advisory until 8 PM EDT Wednesday for
WVZ001>004-012-021-509.
Winter Storm Warning until 8 PM EDT Wednesday for WVZ512>514.
Winter Weather Advisory until 8 PM EDT this evening for WVZ510-
511.
Winter Storm Warning until 8 PM EDT Wednesday for WVZ510-511.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 314 PM EDT Tue Mar 20 2018 MDZ001-PAZ074-076-WVZ512>514-211915- Garrett-Westmoreland Ridges-Fayette Ridges-Eastern Preston- Western Tucker-Eastern Tucker- 314 PM EDT Tue Mar 20 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ510-511-211915- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 314 PM EDT Tue Mar 20 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013-020-029-031-WVZ001>004-012- 021-509-211915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Washington-Greene- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 314 PM EDT Tue Mar 20 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ014-021>023-073-075-211915- Butler-Allegheny-Armstrong-Indiana-Westmoreland-Fayette- 314 PM EDT Tue Mar 20 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southwest Pennsylvania and west central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-015-016-211915- Mercer-Venango-Forest-Clarion-Jefferson- 314 PM EDT Tue Mar 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM SNOW CHAMPION 40.08N 79.37W
03/20/2018 M4.0 INCH FAYETTE PA NWS EMPLOYEE
&&
EVENT NUMBER PBZ1802357
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 2 NW BITTINGER 39.62N 79.25W
03/20/2018 M7.3 INCH GARRETT MD PUBLIC
&&
EVENT NUMBER PBZ1802358
RCCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM SNOW NEW FLORENCE 40.38N 79.08W
03/20/2018 M1.0 INCH WESTMORELAND PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1802359
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM SNOW PLUM 40.50N 79.75W
03/20/2018 M1.2 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1802360
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT TUE MAR 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM SNOW ADAMSBURG 40.31N 79.65W
03/20/2018 M1.6 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1802361
XXXThe national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747892.